Not good at the moment

I've got to post how I'm feeling because I'm finding it hard to cope. After the rheumatologist telling me the GP was wrong about my PMR diagnosis as I am only 42, I am now down to 10mg prednisalone and I feel anxious, panic stricken, tearful and my pain is getting worse. My hands are starting to swell again and my shoulders and hips are painful. I'm terrified I'm dying and how my son would cope as I am a lone parent. I feel shaky and unwell. I have been told to stay on 10mg for the next 2 weeks then go to 5 mg then stop, so she can see what happens and try me on other medication. I think I just need a bit of reassurance really to get me over this difficult patch. Sorry to write so much but I don't know where else to turn. Anyway I hope you are all doing well on here.

Best wishes

Jenny xx

18 Replies

  • I assume you started at 15mg of pred. Did it work? Did you have a miracle happen to your symptoms? Cutting down as you have would really cause problems if you have PMR. PMR is not life threatening though, painful, yes, life threatening, no. The pred causes people to feel depressed and miserable along with your pain. Did you have any blood tests?

  • Thankyou for your reply. I started on 40mg and have been decreasing over the last 2 months. I had lots of bloods done. Inflammation was high before Pred and dropped dramatically after. Although I still had hip pain and trouble walking due to osteoarthritis and sciatica my upper body pain disappeared and The feeling of being made of stone went also. It also got rid of all the swelling in my hands and feet. My hands are starting to swell again. Thanks for reassuring me that I'm not going to die from this. I know deep down but when I'm anxious my brain tries to convince me otherwise.

  • 40mg is quite a high dose for PMR. The trouble is that other things improve with pred at that level, while PMR seems to work well on low levels of pred around 15mg. What blood tests did they do? I always ask for a copy of mine which have proved very useful. Did they check for rheumatoid arthritis? I still feel that they want to reduce your pred rather fast.

  • To be honest I'm not too sure. I have a phone consultation with my dr next Wednesday so will ask him then. It's all rather confusing. I haven't been sure what to ask for.

  • Good luck talking to your doctor.

    I ask the receptionist for my blood test results and she prints them out for me.

  • Good idea. Il do that. Thankyou

  • I'm so sorry to here your sad news. Take care. 🌻

  • Thankyou. Feeling less anxious now. Just had to get it out of my system I think and I know this is the place where people understand what it's like. 🙂

  • Hi jenlouh. You can always turn to the lovely compassionate people here, you are very very welcome. Between the knowledgeable and kind folk you will be comforted. Mark will always give you a warm welcome and a laugh with one of his rediculous stories. Soo stop worrying try to relax and take one day at a time. Good luck and if your at all worried ask the experts here. They always help. Take care E💐Xxx

  • Hi Jenny, they maybe reducing you too quickly, I started on 20mg last September and now just down to 10mg and intend reducing from this very slowly- it is not a race to get off it- if the pred works use it to help you be pretty free from pain then reduce very slowly. Keep positive and listen to the people on this site as they know best- I have used many tips so far which have helped massively- good luck and keep positive ,


  • Sorry Roy, it is a race to get off it in this case because the rheumatologist needs to make a proper diagnosis.

  • Jenny, Sounds like you're really having a hard time right now. I'm so sorry! I'm concerned that your doc may be reducing the prednisone too quickly, and that can play havoc with your emotions. Talk to him/her about coming off it more gradually. Best of luck to you. Betty

  • Keep a journal, with you pain level for the day, how much you slept, other symptoms, and dosage, and any other symptoms. This can be very helpful. Try reducing sodium intake. Your swelling might respond to less salt. Do you have any other conditions. Other Meds? I, too, would probably fight to keep that dose where it is, if they won't Let you try to increase it,

    You aren't crazy and you aren't dying although I remember all too well how emotionally devastating this was for me the first few months, and even still ow I struggle from time to time, I just lost my job, which I am finally feeling relief instead of panic. One day at a time.

  • I'm so sorry you are feeling so stressed. I can get like that sometimes when I get a flare of my GCA and my headache comes back. With PMR though as everyone has said, you're not going to die, but sometimes the pain makes you think so. Try to relax, think good thoughts, eat well, watch a funny movie, have a nice bath, have someone come over for coffee and a chat, buy something for yourself:-),.....

    I have a friend who obsesses over her health. I was talking to her last night and she was upset about something so small and sure enough this morning she phoned to say she had called an ambulance for the ER because she had a headache. Stress is the worst thing for our health.

    I hope you feel more settled soon. And everyone has given you good advice about the Prednisone


  • You poor kid, don't feel like you are alone honey, we are all here for you. I tend to agree I think you have dropped to quickly, that is a big NO, NO in this game. After 5 years I stay on a dose that I feel good, right now it's 5mg. Stress will bring on a flare, hang on it will be alright. Try to relax with a glass of wine and a good love story. You need to be on a dose that will relieve your pain. We are here for you💕

  • Hi sorry yo hear of your diagnosis, i can certainly sympathise, I had just turned 49 when I got ill and was first diagnosed by an osteopath, however GP and eventually my first rheumatologist would not believe. After getting the run around for a year I asked to be referred for a second opinion and was immediately started on pred for PMR. It felt like a miracle.

    Your dose of 40mg was high and would as others have suggested mask other issues and no doubt you felt great. Regarding decreasing, slowly, slowly is the most effective way, I've learnt from bitter experience it can't be hurried! You are the best person to assess this and whilst we are all aiming to get off the rotten stuff it is counterproductive to reduce too quickly and no wonder you are feeling so low.

    Speak to your GP or rheumatologist regarding a slower decrease and if you feel you are not getting the support you need from the rheumatologist ask for a second opinion, it's your health, your body and you know your body!

    Good luck. Xx

  • Please everyone, give the rheumatologist a chance. She thinks that this patient doesn't have PMR and she needs to find out what is actually wrong. The likelihood of Jen actually having PMR is actually statistically very small and there are all sorts of other things that could be wrong that will be masked by the steroids. Therefore she needs to get her off pred as soon as possible. This is not the same as a fast reduction for someone who definitely has PMR and has been on the steroids for a long time.

  • Thanks Kate. They have now ruled out rheumatoid arthritis. I have a few more days on 10mg then I'm down to 5 mg for 2 weeks. Pain and stiffness is increasing and swelling too. Just got to wait and see what the rheumatologist comes up with now. Thankyou all. I will keep you posted x

You may also like...